Mississippi, 2011

Storm Surge in Mississippi, September 2 to 5, 2011

September 2 to 5, 2011 · NWS LIX · 3 events in 3 counties and zones

The circulation around Tropical Storm Lee affected coastal Mississippi from late on September 2nd through September 4 with primarily onshore southeast and south wind flow. Tropical Storm Lee eventually weakened over inland areas later on September 4th and existed the region on September 5th.

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The circulation around Tropical Storm Lee affected coastal Mississippi from late on September 2nd through September 4 with primarily onshore southeast and south wind flow. Tropical Storm Lee eventually weakened over inland areas later on September 4th and existed the region on September 5th. The slow forward speed and broad circulation caused above normal tides over southeast Louisiana and south Mississippi coastal areas. Tides were generally 2 to 4 feet above normal. One of the highest tide gage readings was 4.91 ft NAVD in Biloxi Bay.

Storm surge flooding was primarily confined to areas near the coast and bays. Low lying roadways were flooded at times of high astronomical tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 2, 3:19 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 2, 3:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT FRI SEP 2 2011

.DISCUSSSION...
TROPICAL STORM LEE AND ITS IMPACTS ON THE AREA WILL OBVIOUSLY BE THE
MAIN CONCERNS FOR THE FORECAST AREA THROUGH AT LEAST MONDAY. AFTER
MEANDERING OVER THE NORTH GULF FOR A PERIOD OF TIME...TS LEE IS
FORECAST TO MOVE ONLY VERY SLOWLY NORTH TOWARD THE CENTRAL LOUISIANA
COAST OVER THE WEEKEND AND GRADUALLY GAIN SOME STRENGTH...WITH
LANDFALL MOST LIKELY TO OCCUR FROM LATE SUNDAY INTO MONDAY. AFTER
THAT...THE SYSTEM IS THEN FORECAST TO MOVE OFF SLOWLY TO THE
NORTHEAST EARLY NEXT WEEK AS IT BEGINS TO INTERACT WITH A MID/UPPER
LEVEL TROUGH MOVING THROUGH THE GREAT LAKES REGION AND INTO THE
NORTHEAST CONUS.

THE GREATEST IMPACT FROM TROPICAL STORM LEE IS LIKELY TO BE HEAVY
RAINFALL. SINCE THE SYSTEM WILL BE SUCH A SLOW MOVER...THE POTENTIAL
FOR VERY HEAVY RAINFALL WILL BE WITH US EACH DAY THROUGH THE LABOR
DAY WEEKEND. TOTAL RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH LOCALLY
20 INCH AMOUNTS THROUGH EARLY NEXT WILL WILL BE POSSIBLE. ALTHOUGH
THE HEAVIEST RAIN WILL MOSTLY LIKELY OCCUR ACROSS THE SOUTHERN HALF
OR TWO THIRDS OF THE FORECAST AREA...THE FLASH FLOOD WATCH HAS BEEN
EXPANDED NORTHWARD TO INCLUDE THE ENTIRE FORECAST AREA AND EXTENDED
IN TIME THROUGH MONDAY. TROPICAL STORM FORCE WINDS AND WINDS GUSTS
WILL GRADUALLY SPREAD INLAND AND EASTWARD DURING THE COURSE OF THE
WEEKEND. SINCE THE WIND AND RAIN WILL OCCUR OVER A PROLONGED PERIOD
OF TIME...THE THREAT OF FALLING TREES AND RESULTING POWER OUTAGES
WILL INCREASE AS THE GROUND BECOMES SATURATED. MINOR STORM SURGE
FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE HURRICANE
PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND
MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.
THERE WILL ALSO BE AN ISOLATED TORNADO THREAT THROUGH THE HOLIDAY
WEEKEND.

CONDITIONS WILL BEGIN TO IMPROVE BY THE MIDDLE OF THE NEXT WEEK AS
LEE...OR THE REMNANTS OF THE SYSTEM...MOVE AWAY FROM THE REGION.
MAINLY DRY CONDITIONS AND MODERATE TEMPERATURES ARE EXPECTED FOR THE
MID AND END OF NEXT WEEK.  11

&&

.AVIATION...
TROPICAL STORM LEE WILL CONTINUE TO IMPACT ALL OF THE TERMINALS WITH
DETERIORATING CONDITIONS. WINDS WILL GRADUALLY INCREASE THROUGH THE
FORECAST PERIOD...WITH SUSTAINED SOUTHEAST WINDS OF 20 TO 30 KNOTS
EXPECTED LATER TONIGHT. EXPECT PREVAILING MVFR CONDITIONS...WITH
CEILINGS OF 2000 TO 3000 FEET AND VISIBILITIES AROUND 3 TO 5 MILES.
HOWEVER...SQUALLS PASSING THROUGH WILL PROVIDE BRIEF PERIODS OF IFR
RESTRICTIONS. AFTER 06Z...EXPECT SQUALLS TO BECOME PREVALENT AT
KMSY...KNEW...AND KHUM. THIS WILL LEAD TO IFR RESTRICTIONS AT THESE
TERMINALS FOR TOMORROW MORNING.

32

&&

.MARINE...
TROPICAL STORM LEE WILL IMPACT THE COASTAL WATERS THROUGH AT LEAST
MONDAY AS THE SYSTEM IS FORECAST TO MOVE VERY SLOWLY NORTH AND
MAKE LANDFALL ALONG THE CENTRAL LOUISIANA COAST LATE IN THE
WEEKEND OR EARLY MONDAY BEFORE THEN SLOWLY MOVING OFF TO THE
NORTHEAST. TROPICAL STORM FORCE WINDS AND SEAS UP TO 15 FEET WILL
SPREAD ACROSS THE COASTAL WATERS THROUGH THE WEEKEND. AS THE
SYSTEM PULLS OFF TO THE NORTHEAST EARLY NEXT WEEK...WINDS AND SEAS
WILL GRADUALLY DIMINISH. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  84  75  84 /  80 100 100 100
BTR  75  84  75  84 /  90 100 100 100
ASD  77  84  76  84 / 100 100 100 100
MSY  79  85  79  85 / 100 100 100 100
GPT  76  84  76  84 /  90 100 100 100
PQL  76  85  75  85 /  90 100 100 100

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 2, 4:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT FRI SEP 2 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
500 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED HAZARD
INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI THROUGH MONDAY
EVENING. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST
LOCAL HURRICANE STATEMENTS.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.

WATERSPOUT AND TORNADO ACTIVITY IS EXPECTED TO BEGIN DEVELOPING AS
THE CENTER OF THE TROPICAL STORM LEE MOVES CLOSER TO SHORE. THIS
THREAT WILL CONTINUE THROUGH MONDAY.

MINOR STORM SURGE FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS WEEKEND...PRIMARILY
FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY
MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION
AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.

Event by event

3 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Hancock

When
September 2, 4:00 PM CST to September 5, 6:00 AM CST
Where
Hancock forecast zone
Property damage
$10,000
Reported by
Emergency Manager

Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.

Storm Surge/Tide, Harrison

When
September 2, 4:00 PM CST to September 5, 6:00 AM CST
Where
Harrison forecast zone
Property damage
$10,000
Reported by
Emergency Manager

Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.

Storm Surge/Tide, Jackson

When
September 2, 4:00 PM CST to September 5, 6:00 AM CST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
Emergency Manager

Minor storm surge flooding impacted low lying roadways near the coast and bays, especially at times of high astronomical tides.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 348828, 348829, 348830.